Cheryl A’s Story
July 8,2014 I was prescribed Ciprofloxacin XL for a urinary tract infection. I am a Holistic Nutritionist so am careful in what I take and how I treat my body. I tried the natural approach to the UTI (colloidal silver, apple cider vinegar, vit C, oregano oil, grapefruit seed extract, garlic, cranberry capsules) however when I started to pass blood in my urine I thought that perhaps it was time to have this checked out further.
I went to the local emergency department of the hospital as my family doctor was away. A urine sample was taken and when I finally saw a doctor he confirmed that there was an elevation of white blood cells in my urine and blood. He asked if I had any drug reaction and I said no, not to my knowledge. I told him that I do not have a history of UTI’s and have not been on an antibiotic for several years. In anycase, Cipro was prescribed.
Off to the pharmacy to fill the prescription and it was for 7 days, one a day. The pharmacist told me to not to take it around minerals, such as calcium in milk or around a multi vitamin as the effectiveness of the drug would be decreases. I told the pharmacist that I take a green food supplement every day which would contain minerals and he suggested I take the Cipro at night, greens in the morning which would be far enough away from each other.
Once home I read the complete insert. There were a lot of precautions with the drug and I actually contemplated not taking it as the discomfort and blood in my urine had eased. Maybe the natural approach was kicking in. My sister happened to call and she convinced me to take the medication as a UTI with blood was not to be fooled around with. Her son as a kidney transplant and she was the donor. I expressed my concern of the side effects but her point was valid: all drugs have side effects and I did not fit into any of the categories in the warnings. I was not over 65, did not have any medical concerns.
Down the first pill went that night. The next day I felt spacey all day, everything seemed to be a distance away from me. My stomach felt nauseated and I felt light headed. Generally off. Was it the drug or the infection making me feel off? The symptoms I had were not severe, more of an annoyance. Night 2, Pill 2. Same feeling the next day.
As this was happening I had a gnawing in my gut that this medication was not good. My internet has been cutting in and out and once I was able to have a better connection started to research the drug on line. I first checked Dr. Mercola and the head line was ‘are fluroquinolones the most dangerous drug on the market?’. Then I went to Natural News and found some more damning articles on this group of drugs. By this time I had taken 5 of the 7 pills. I stopped immediately.
I thought that I had escaped any ill effects. Boy was I wrong. The muscles in my neck started to get very sore and stiff. A ganglion cyst popped out on the top of my left foot. My joints started to ache and the ligaments/tendons in my ankles started to hurt. A small bump appeared in my forearm where ligament attachments take place and my upper arms/shoulders became weak. I had no idea what was happening. I had my hair cut just before I took the Cipro (end of June) and when I was able to go again in September I had lost hair. My hair thinned considerably and my hair cutter who has cut my hair for over 25 years could not believe how thin it had become. I have always had very thick hair with lots of curl. I even lost curl.
When the pain in my neck got so bad that I was nauseated I would take 1 Ibuprofen. I did not take any NSAID’s or drink any coffee while taking the Cipro. This was near the end of July that I was getting more and more pain in my neck and would take 1 Ibuprofen but only when the pain was to the point of nausea. I went to a chiropractor, and the first of August started to go for massage. The end of Jully when the pain was awful, I felt tingles and a sensation of heat/burning travel up and down my spine and out into my arms! The pain in my neck was so severe that I could not sleep, could not sit up or lay down without holding onto my neck. I had very little movement in my neck to the sides. I would sit with hot, wet towels on my neck to ease the pain. I was nauseated all day.
I then realized I was having an adverse reaction to the Cipro and started to investigate further. The adverse reactions do not always happen as soon as you take the medication but afterwards too. I found hundreds of stories on the internet on people having reactions that put them into wheel chairs, crutches, ruptured ligaments and unable to work. Then there were all the reactions to increased anxiety etc etc. The list went on and on. Next I found facebook groups with hundreds and even thousands of people who had been adversely affected by these drugs and some of the stories were similar to mine many were far worse.
I switched chiropractors to one who did pressure point release and it helped a bit. I told him what had happened and then he said he had seen another case a few years ago of a young girl who had a severe reaction and she too had seized muscles in the neck. He could not believe how tight the muscles were in my neck and shoulders. I went for massage 1-2x a week and again, the muscles were extremely tight and would not release very much. This went on for months, every week it was chiro and massage appointments.
I lost my whole summer last year. I could not swim because of the neck and shoulder pain, could not canoe, or enjoy any activities due to the excruciating pain and lack of movement in my neck. Just sitting in the car to go anywhere was painful and I had to hold my neck on every corner or bump in the road.
I went back to the pharmacist and told him the reaction I had. He said it can happen and it certainly sounded like I had an adverse reaction but he did not report it. I went back to the doctor how prescribed the drug to me and he did not believe me that I had reacted in that manner. Again, no reporting back to any authorities that I had an adverse reaction. I tried to show him the evidence of how many people have been damaged by this group of drugs and how dangerous they are and I was blown off. He told me he prescribes this drug all the time and has never had anyone react. I beg to differ because I bet people do have negative reactions but because they happen after the drug has been used, the connection between the aching muscles, nausea, anxiety, stiffness etc are not connected to the drug they took a month or more ago.
Doctors over prescribe this medication and give it as a first line of defense when it should be reserved for only the most severe cases and as a last resort. I was not warned of the adverse effects of this drug, I was not told it was a chemotherapy drug, or that it causes mitochondrial damage or that it may be a month or more before I did react. I was not told that there were black box warnings for this drug either.
My mother was 84 last summer and had a UTI and prescribed a drug in this group in August 2014. My mother already has peripheral neuropathy and it was made worse. Why would her doctor prescribe her a drug in this family when he knows that she already had periperal neuropathy? My mother started to have a problem with PN over 10 years ago and went through testing to find out why she developed it. I suspect she had been given drugs from this category to treat bronchitis or pneumonia which she is prone to and this was the fall out from them. I tried to warn my mother about this group of drugs and she should not take it but unfortunately people sometimes believe their doctor is ‘god’. Her response to my pleading with her not to take it was, ‘my doctor said I needed to and I have to trust my doctor!’
It has been almost a year since I took that deadly drug. It was months that I experienced the nausea and had to really focus on rebuilding the intestinal flora as this drug totally screws up the balance of intestinal microbes. I still have tightness in my neck. My ankles still hurt and feel wobbly, my shoulders and upper arms are still weak and ache. I have lost muscle and my muscles fatigue quicker. My hair has thickened somewhat but I am struggling to re-balance my body from the damage done by 5 Ciprofloxacin XL capsules. I have spent the last year trying to detoxify the fluoride from my body with the help of a naturopathic doctor. Those 5 pills which cost $35.00 Canadian, have cost me thousands of dollars to try and regain my health and repair some of the damage. Can all the damage be reversed? That is the question.